Thunderstorm Wind, Mingo
- When
- July 8, 1:45 AM EST
- Where
- Mingo County, 1.08 mi ENE of Chattaroy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.703, -82.281
Trees were blown down.
A mid level disturbance moved up the Ohio River during the late morning and early afternoon. In the muggy summer air, a large cluster of showers and thunderstorms was associated with this disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A mid level disturbance moved up the Ohio River during the late morning and early afternoon. In the muggy summer air, a large cluster of showers and thunderstorms was associated with this disturbance. The storms moved quickly through eastern Kentucky and extreme southern Ohio and into southern West Virginia during the mid and late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 12:55 AM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 155 AM EDT FRI JUL 8 2016 .SYNOPSIS... Muggy air remains in place through Friday. Cold front shakes up the pattern Friday night, with drier, fresher air arriving over the weekend. Warmth and humidity increases early next week. && .NEAR TERM /THROUGH TODAY/... 930 pm update...tweaked pops based on current trends. Line of storms across northern WV and sw PA showing a gradual weakening trend...and do not have high confidence in this feature causing much in the way of problems in our cwa...but maintained a slight chance across the north this evening in case remnants sneak into northern zones. Attention then turns to a shortwave...currently associated with convection across northwest Indiana...making its way into the area late tonight/towards morning. This will spread showers and thunderstorms back into the area...mainly across southeast Ohio and northern WV zones...although a slight chance across the south cannot be entirely ruled out. At this point...based on timing...not too concerned with severe potential...but heavy rain is expected. Previous discussion follows... Stratus associated with light rain southeast half of forecast area today, left over from cool pool from MCS that passed southwest of the forecast area this morning, as well as stratus across the middle Ohio Valley, has limited heating, and thus the Chance for thunderstorms, into this evening. The northern part thunderstorm complex out to the west had all but dissipated, and the southern portion over the lower Ohio Valley will pass well southwest of the forecast area even if it holds together. With a remnant upper level short wave trough crossing the area tonight and low level theta e ridge, did allow for the chance for redevelopment of showers and thunderstorms, but not expecting anything particularly impactful unless training develops. Southwest flow increases a bit on Friday ahead of a cold front well upstream. Best moisture and instability will be upstream as well Friday given the cold front progged to be still back in Indiana Friday evening. Moisture, instability and shear could lead to strong storms Friday afternoon but forcing through Friday is not likely to be strong enough to focus widespread coverage. Slightly cooler and drier air managed to work into the area last night with the cool pool. Expect values to trend slightly higher tonight and the return of greater heating Friday. Temperatures and dew points close to previous package and the latest guidance, with lows closer to the higher MET and highs closer to the lower MAV. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... Cold front moves through the forecast area Friday night. Models are more broken in the QPF field with 12Z runs, but still kept some likely POPs in as the front crosses the eastern half of the CWA. Shortwave trough crossing during this same time frame and precipitable water values top 2 inches just ahead of the front, so feel that keeping likely POPs going is still warranted...and some downpours are possible. Linger some POPs across the northeast Saturday, as upper trough slides by to the north. But otherwise, things drying out as high pressure settles in for the latter half of the weekend with drier and cooler weather. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... General trend for the long term is increasing heat and humidity through the week. Both GFS and ECMWF show a upper disturbance passing south Monday afternoon/overnight... kept POPs on the low side with limited moisture return ahead of that system. Then have mainly chance POPs Tuesday through Thursday as moisture returns but there is no real strong driving factor besides diurnal heating to kick off showers and thunderstorms. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... Widespread mvfr stratus expected into tomorrow morning. Across the Eastern Mountain counties there is some lower stratus lingering this morning and BKW could see some LIFR conditions through about sunrise. Some isolated showers will pass across the southern forecast area during the early morning hours...however I did not mention in any of the TAFs due to low confidence. Will handle any showers that pop up with amendments...but not expecting lower than MVFR ceilings and brief IFR visibilities in heavy rain if one were to pass overhead anywhere. Instability will be on the increase this afternoon as a cold front approaches from the NW. Still some uncertainty on timing of showers and thunderstorms this afternoon and this evening...but any activity could bring tempo IFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of showers through the early morning hours and then the timing of showers and thunderstorms this afternoon. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 07/08/16 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY M M H H M M M M M M H H HTS CONSISTENCY H M M M M M M M H H H H BKW CONSISTENCY L L L H L M M M M H H H EKN CONSISTENCY L L L L L L L L M M H H PKB CONSISTENCY M M M M M M M M M M H H CKB CONSISTENCY M M M M M M M M M M H H AFTER 06Z SATURDAY... IFR in stratus and fog possible through the early Saturday morning hours. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...TRM SHORT TERM...MZ LONG TERM...MZ AVIATION...MPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 408 AM EDT THU JUL 7 2016 KYZ101>103-105-OHZ083>087-WVZ005>008-013>016-024>027-080815- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-MINGO-LOGAN-BOONE-CLAY- 408 AM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY...THE COMBINATION OF TEMPERATURE AROUND 90 AND HIGH DEW POINTS...MAY CAUSE HEAT INDEXES TO APPROACH 100 DEGREES. LATE FRIDAY AFTERNOON AND FRIDAY EVENING...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF DAMAGING WIND GUSTS THE MAIN HAZARD. IN THE FASTER WIND FLOW FRIDAY AFTERNOON AND FRIDAY NIGHT...THE RAIN WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-VAZ003-004-WVZ009>011-017>020-028>040-046-047- 080815- PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS- TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 408 AM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LATE FRIDAY AFTERNOON AND FRIDAY EVENING...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF DAMAGING WIND GUSTS THE MAIN HAZARD. IN THE FASTER WIND FLOW FRIDAY AFTERNOON AND FRIDAY NIGHT...THE RAIN WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 06:44 UTC.
16 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees were blown down on Booten Creek Road.
Trees were blown down in town.
A tree was blown down on Mud River road near Myra.
Trees fell along Route 44.
Trees were blown down.
Trees were blown down along Six Mile Road south of Danville.
Trees fell along Spruce River Road.
Trees were blown down.
Trees were blown down along Route 85.
Several reports of trees down across Wyoming County from 911 call center. Routes 97, 99, and 10 were affected.
Trees were blown down in the Mullens area.
Trees were blown down in a Marriott parking lot. One tree over 1 foot in diameter fell on a car causing significant damage.
Trees were blown down on a house near Crab Orchard.
A gust to around 60 mph was estimated near exit 121 on Interstate 64.
The Raleigh County 911 center reported over 100 incidents of wind damage in the county. Trees were blown down on a church and a house. Trees were down throughout Beckley.
Several thousand dwellings in the county lost electric power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634317, 634321, 634320, 634347, 634323, 634318, 634324, 634319, 634322, 634348, 634350, 634349, 634351, 634353, 634325, 634352.